Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 225, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Sep 18, 2002, 6:45 PM CDT. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 18, 2002, 6:45 PM CDT (23:45 UTC)
- Expired
- Sep 18, 2002, 7:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 4:25 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Sep 18, 4:25 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 425 PM CDT WED SEP 18 2002 MAIN CONCERNS ARE SEVERE WEATHER THIS EVENING, THEN RAIN POTENTIAL THROUGH THURSDAY NIGHT. SURFACE TROUGH ENTERED OUR NORTHCENTRAL KANSAS COUNTIES AROUND NOON, BUT WILL BE SLOW TO SLIDE TO THE SOUTHEAST, NOT REACHING TOPEKA UNTIL ABOUT MIDNIGHT. AREA REMAINS IN A MODERATE RISK FOR SEVERE THIS EVENING, BUT 18Z TOPEKA SOUNDING STILL SHOWED A GOOD CAP AT 800MB ALTHOUGH CAPE WAS NEARLY 4000 J/KG. BIGGEST CONCERN IS HOW MUCH ACTIVITY WILL FORM NORTH OF THE FRONT IN ELEVATED AIR. LIGHT SHOWERS DEVELOPED DURING THE EARLY AFTERNOON FROM SOUTHCENTRAL INTO NORTHWEST KANSAS. FRONT SHOULD RUN INTO ABUNDANT MOISTURE LATER TONIGHT THROUGH THURSDAY MORNING OVER THE EASTCENTRAL COUNTIES WHERE VERY HEAVY RAINS WILL BE THE CHIEF CONCERN. H850 TROUGH HANGS ACROSS THE FORECAST AREA THROUGH THE DAY THURSDAY BEFORE BEGINNING TO SLIDE EAST ABOUT 12Z FRIDAY. THIS FORECAST DELAYED THE ENDING OF THE PRECIP FROM WEST TO EAST THURSDAY NIGHT, AND INCLUDED A SLIGHT CHANCE ALONG THE EXTREME EAST UNTIL NOON FRIDAY. THE REST OF FRIDAY INTO SATURDAY WILL SEE NORTHWEST FLOW ALOFT AND COOLER SURFACE TEMPERATURES. SUNDAY THROUGH WEDNESDAY...OPTED TO TAPER BACK THE CHANCE FOR RAIN MONDAY AND TUESDAY, RESTRICTING IT ONLY TO THE NORTHERN COUNTIES (GENERALLY NORTH OF U.S. HIGHWAY 24). THIS WAS BASED ON A SLOWER MOVEMENT OF THE NEXT FRONT. ROGERS .TOP...NONE
In the hours before
Special weather statement, Sep 18, 12:57 PM CDT, 5 hours 48 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-182200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1257 PM CDT WED SEP 18 2002 STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED ACROSS NORTH CENTRAL, NORTHEAST AND EAST CENTRAL KANSAS MAINLY FOR LATE THIS AFTERNOON AND TONIGHT. THERE CONTINUES TO BE A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE AREA DURING THIS TIME. A COLD FRONT IS EXPECTED TO MOVE INTO NORTH CENTRAL KANSAS BY LATE THIS AFTERNOON AND SLOWLY MOVE SOUTHEAST ACROSS NORTHEAST AND EAST CENTRAL KANSAS OVERNIGHT. THE FRONT WILL BE MOVING INTO A VERY MOIST AND UNSTABLE AIR MASS. THERE IS A THREAT FOR LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES DURING THE LATE AFTERNOON AND EARLY EVENING. AS THE STORMS BECOME MORE OF A CLUSTER, THE THREAT WILL SHIFT TO DAMAGING WINDS AND LARGE HAIL. IN ADDITION, BECAUSE OF THE SLOW MOVEMENT OF THE FRONT, VERY HEAVY RAINS ARE LIKELY TO OCCUR OVER THE SAME LOCATIONS. STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE IN TOPEKA CONCERNING THE POTENTIAL FOR SEVERE WEATHER. BEGINNING OCTOBER 1, 2002, THIS PRODUCT WILL BE ISSUED ON A ROUTINE DAILY BASIS, AND THE PRODUCT IDENTIFIER WILL CHANGE TO TOPHWOTOP FROM TOPSPSTOP.
Special weather statement, Sep 18, 5:22 PM CDT, 1 hour 23 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-190900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 522 PM CDT WED SEP 18 2002 STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTHEAST AND EAST CENTRAL KANSAS. SEVERE WEATHER IS POSSIBLE THIS EVENING ACROSS MUCH OF NORTHEAST AND EAST CENTRAL KANSAS, AS A COLD FRONT PUSHES INTO MOISTURE RICH AIR. THE FRONT MOVED INTO NORTHCENTRAL KANSAS DURING THE EARLY AFTERNOON AND WILL PUSH THROUGH MUCH OF NORTHEAST KANSAS BY MIDNIGHT. THE FRONT IS EXPECTED TO SLOW AFTER MIDNIGHT AND STALL ACROSS EASTCENTRAL KANSAS. THE PRIMARY SEVERE WEATHER THREATS TONIGHT ARE LARGE HAIL AND DAMAGING WINDS, BUT TORNADOES CANT BE RULED OUT. THE FRONT WILL FOCUS RAINFALL LATE TONIGHT AND THURSDAY, WITH VERY HEAVY RAINS EXPECTED ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE TONIGHT AND NEAR INTERSTATE 35 THURSDAY MORNING. AS RUNOFF REACHES STREAMS AND CREEKS THURSDAY INTO FRIDAY, LOOK FOR SIGNIFICANT RISES OVER PARTS OF NORTHEAST AND EASTCENTRAL KANSAS. BEGINNING OCTOBER 1, 2002, THIS PRODUCT WILL BE ISSUED ON A ROUTINE DAILY BASIS, AND THE PRODUCT IDENTIFIER WILL CHANGE TO TOPHWOTOP FROM TOPSPSTOP.
Local storm report, Sep 18, 6:28 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
628 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM 3 N EMMETT KS 1 INCH HAIL
09/18/02 POTTAWATOMIE SPOTTER REPORTED
QUARTER SIZE HAILLocal storm report, Sep 18, 6:35 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
635 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0633 PM 12 SSW SOLDIER KS .75 INCH HAIL
09/18/02 JACKSON SPOTTER REPORTED DIME
SIZE HAILLocal storm report, Sep 18, 6:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT WED SEP 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0642 PM 5 SSW SOLDIER KS 1 INCH HAIL
09/18/02 JACKSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 5:55 PM CDT | Severe Thunderstorm Warning | TOP | 35 min | |
| Sep 18, 6:14 PM CDT | Severe Thunderstorm Warning | TOP | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.